Illinois, 2006

Hail and Damaging Winds in Illinois, July 20, 2006

July 20, 2006 · NWS LOT · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 20, 5:34 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 20, 5:34 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
634 AM CDT THU JUL 20 2006

.DISCUSSION FOR MORNING GRIDS/ZONES...

300 AM CDT

OBVIOUSLY THE MAIN FORECAST FOCUS WILL BE THE APPROACHING MCS THIS
MORNING...AND THEN TEMPERATURE TRENDS THROUGH THE WEEKEND.

MCS ACROSS SOUTHERN WISCONSIN WILL TRACK SOUTHEAST OVER NORTHEAST
ILLINOIS OVER THE NEXT FEW HOURS WITH DAMAGING WINDS BEING THE MAIN
CONCERN. WSR 88-D FROM MKX SUGGESTING BOW ECHO STRUCTURING EVOLVING
WITH LATEST REPORTS FROM WFO MKX INDICATING 50 MPH GUSTS. HEAVY RAIN
WILL ALSO BE A CONCERN WITH SOME AREAS ACROSS NORTHEAST ILLINOIS
LIKELY PICKING UP A QUICK 2 INCHES OF RAINFALL. BASED ON RADAR
TRENDS AND VELOCITY SIGNATURES BEGINNING TO SHOW UP ON RADAR...AXIS
OF GREATEST WIND THREAT APPEARS TO EXTEND FROM SOUTH CENTRAL
WISCONSIN INTO THE CHICAGO METRO AREA...AND THEN POSSIBLY INTO
NORTHWEST INDIANA TOWARD THE 11-12Z TIME FRAME.

THICKNESS FIELDS WOULD SUGGEST THAT MCS WILL CONTINUE TO DROP
SOUTHEAST ACROSS FAR EASTERN PORTIONS OF THE FORECAST AREA THROUGH
THE MORNING. SURFACE WAVE IS EXPECTED TO MOVE INTO THE INTERSTATE 80
CORRIDOR THIS AFTERNOON...WITH COLD FRONT EVENTUALLY TRACKING
THROUGH SOUTHERN PORTIONS OF THE CWA BY THIS EVENING. DID NOT MAKE
MANY CHANGES TO INHERITED POPS OTHER THAN TO ACCOUNT FOR WIDESPREAD
COVERAGE OF MCS THIS MORNING.

SECONDARY COLD FRONT SHOULD DROP INTO NORTHERN ILLINOIS LATE TONIGHT
AND THERE IS SOME CONCERN WITH THE POSSIBILITY OF SOME LOW CLOUDS
FORMING IN ASSOCIATION WITH THIS COLD ADVECTION SO GIVEN THE
UNCERTAINTY HERE WILL KEEP PARTLY CLOUDY WORDING FOR TONIGHT. COOLER
CONDITIONS ARE STILL IN STORE FROM FRIDAY INTO MONDAY WITH BROAD
1025 MB HIGH BUILDING INTO THE NORTHERN PLAINS. NORTHERLY FLOW WILL
KEEP COOLER LAKESIDE TEMPS THROUGH THIS PERIOD. ALSO SOME CONCERN
FOR PRECIP SATURDAY AS MID LEVEL COLD POOL SETTLES INTO THE AREA AND
AS UPPER JET STREAK DIVES INTO THE AREA IN THE NORTHWEST FLOW. AT
THIS TIME APPEARS THAT BETTER FORCING WILL OCCUR TO THE NORTH OF THE
CWA DURING PEAK HEATING HOURS ON SATURDAY SO WILL HOLD OFF ON POPS
FOR NOW ON SATURDAY BUT MAY NEED TO REEVALUATE LATER. SURFACE HIGH
MOVES OFF TO THE EAST EARLY NEXT WEEK WITH RETURN OF LOW LEVEL
SOUTHWESTERLIES...AND A MODERATING TEMP TREND EARLY NEXT WEEK.

NDM

&&

.AVIATION...

634 AM CDT

VERY COMPLEX AVIATION FORECAST SITUATION THIS MORNING. STRONG/SVR
MCS MOVED THROUGH NRN IL EARLY THIS MORNING...WITH LLVL THERMAL
ADVECTION STILL MAINTAINING DVLPMNT OF NEW CONVECTION IN
QUASI-STRATIFORM AREA BEHIND SYSTEM ACROSS NRN IL/SRN WI. WITH MID
LEVEL SHORT WAVE STILL PROPAGATING THROUGH UPPER MISSISSIPPI
VALLEY...APPEARS CONTINUED DEVELOPMENT LIKELY FOR A TIME THIS
MORNING ACROSS TERMINALS...THOUGH LIKELY GRADUALLY WEAKENING AS
NOCTURNALLY ENHANCED 35-40 KT 850 HPA JET WEAKENS. EVEN LATE
MORNING/MIDDAY HOURS NOT GUARANTEED TO BE DRY HOWEVER...AS S/WV
MOVES ACROSS WITH SFC WAVE RIPPLING ALONG FRONTAL BOUNDARY WHICH
WILL BE STRETCHED SOMEWHERE ACROSS THE FCST AREA. THUS WILL HAVE
PREVAILING RW/TEMPO THUNDER FOR THE FIRST 4 HOURS THIS AM...THAN A
VCNTY THUNDER THROUGH 18Z WITH CONTINUED FORCING AND GFS/NAM
INDICATION OF 7-8 DEG C/KM MID LEVEL LAPSE RATES ALOFT. SHOULD SEE
MOST OF THE PRECIP SLIDE SOUTH OF THE VARIOUS TAF SITES THIS AFTN
WITH PASSAGE OF SFC WAVE AND FRONT...THOUGH MODEL TSECTS CONTINUE
WEAK UVM EVEN INTO AFTN HOURS.

WINDS A MESS AS WELL...AS 1018 MN MESO HIGH OVR NERN IL IN WAKE OF
MCS. IN A GENERAL SENSE...EXPECT CURRENT NLY WINDS TO GRADUALLY VEER
BACK AROUND TO SE OR S LATER THIS MORNING UNTIL SFC LOW/FRONT MOVE
ACROSS MIDDAY/EARLY AFTN. WIND FORECAST THUS FRAUGHT WITH DANGER
ESPECIALLY WITH RESPECT TO DIRECTION UNTIL FRONT FINALLY SLIDES
SOUTH AND WIND SHIFT TO NORTH OCCURS BY LATE AFTN.

WITH MOIST AIRMASS IN PLACE WILL MAINTAIN SOME MVFR HZ IN FCST
TODAY...AND WILL HAVE AN MVFR CIG AROUND 2 KFT TNGT FOR ORD/MDW/GYY
AS MODEL TSECTS AND STATISTICAL GUIDANCE HINTING AT POTENTIAL FOR
IFR/MVFR CIGS OFF LAKE MICHIGAN.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Jul 20, 4:35 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
535 AM CDT THU JUL 20 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-210930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
535 AM CDT THU JUL 20 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE ACROSS NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS...AND NORTHWEST INDIANA THIS MORNING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH THE
MAIN THREATS BEING DAMAGING WINDS. THE THUNDERSTORMS MAY ALSO
PRODUCE SOME VERY HEAVY RAINFALL WHICH MAY LEAD TO SOME LOCALIZED
MINOR FLOODING AND PONDING ON ROADWAYS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...ESPECIALLY SOUTH OF INTERSTATE 80. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON SOUTH OF INTERSTATE 80
WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-210930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
535 AM CDT THU JUL 20 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

STRONG THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 50 KNOTS WILL MOVE
ACROSS SOUTHERN LAKE MICHIGAN THIS MORNING. SOME HAIL IS ALSO
POSSIBLE. THE THREAT OF THUNDERSTORMS WILL DIMINISH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FROM LATE TONIGHT
THROUGH LATE FRIDAY NIGHT. NORTH WINDS WILL INCREASE TO 15 TO 20
KNOTS THIS EVENING. WAVES WILL BUILD TO 4 TO 6 FEET
TONIGHT...SUBSIDING TO 2 TO 4 FEET BY LATE FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 20, 2:49 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
349 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 AM     TSTM WND DMG     5 W ROCKTON             42.45N 89.17W
07/20/2006                   WINNEBAGO          IL   LAW ENFORCEMENT

            TREE DAMAGE IN SHIRLAND

&&

HALBACH
Local storm report, Jul 20, 3:12 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
412 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     TSTM WND DMG     SE ROSCOE               42.42N 89.01W
07/20/2006                   WINNEBAGO          IL   TRAINED SPOTTER

            8 INCH BRANCH DOWN AT ELEVATOR ROAD AND DOOR ROAD
            SOUTHEAST OF ROSCOE

&&

HALBACH
Local storm report, Jul 20, 3:21 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
421 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND DMG     SW ROCKFORD             42.27N 89.06W
07/20/2006                   WINNEBAGO          IL   AMATEUR RADIO

            ELECTRIC LINES DOWN ON PELLEY ROAD SOUTHWEST OF ROCKFORD

&&

HALBACH
Local storm report, Jul 20, 5:22 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
622 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     6 N BELVIDERE           42.34N 88.85W
07/20/2006                   BOONE              IL   LAW ENFORCEMENT

            TREES DOWN

0530 AM     TSTM WND DMG     WINNEBAGO               42.27N 89.24W
07/20/2006                   WINNEBAGO          IL   LAW ENFORCEMENT

            TREES DOWN EVERYWHERE-SHERIFF

0350 AM     TSTM WND DMG     OREGON                  42.01N 89.34W
07/20/2006                   OGLE               IL   LAW ENFORCEMENT

            TREES DOWN

0350 AM     TSTM WND DMG     BYRON                   42.13N 89.26W
07/20/2006                   OGLE               IL   LAW ENFORCEMENT

            TREES DOWN

0405 AM     TSTM WND DMG     CRYSTAL LAKE            42.23N 88.33W
07/20/2006                   MCHENRY            IL   LAW ENFORCEMENT

            TREES DOWN

0415 AM     TSTM WND DMG     BULL VALLEY             42.31N 88.35W
07/20/2006                   MCHENRY            IL   LAW ENFORCEMENT

            TREES DOWN

0420 AM     TSTM WND DMG     N BARRINGTON            42.15N 88.13W
07/20/2006                   COOK               IL   LAW ENFORCEMENT

            TREES DOWN

0425 AM     TSTM WND DMG     LONG GROVE              42.20N 88.00W
07/20/2006                   LAKE               IL   LAW ENFORCEMENT

            TREES DOWN

&&

HALBACH
Local storm report, Jul 20, 6:21 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
721 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     TSTM WND DMG     POLO                    41.98N 89.58W
07/20/2006                   OGLE               IL   EMERGENCY MNGR

            SMALL 3 TO 4 INCH BRANCHES DOWN.

&&

HALBACH
Local storm report, Jul 20, 7:53 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
853 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     6 N BELVIDERE           42.34N 88.85W
07/20/2006                   BOONE              IL   AMATEUR RADIO

            TREES DOWN IN CALEDONIA

0341 AM     TSTM WND DMG     5 W ROCKTON             42.45N 89.17W
07/20/2006                   WINNEBAGO          IL   LAW ENFORCEMENT

            TREE DAMAGE IN SHIRLAND

0350 AM     TSTM WND DMG     BYRON                   42.13N 89.26W
07/20/2006                   OGLE               IL   LAW ENFORCEMENT

            TREES DOWN

0350 AM     TSTM WND DMG     OREGON                  42.01N 89.34W
07/20/2006                   OGLE               IL   LAW ENFORCEMENT

            TREES DOWN

0355 AM     TSTM WND DMG     SW ROCKFORD             42.27N 89.06W
07/20/2006                   WINNEBAGO          IL   AMATEUR RADIO

            ELECTRIC LINES DOWN ON PELLEY ROAD SOUTHWEST OF ROCKFORD

0408 AM     TSTM WND DMG     SE ROSCOE               42.42N 89.01W
07/20/2006                   WINNEBAGO          IL   TRAINED SPOTTER

            8 INCH BRANCH DOWN AT ELEVATOR ROAD AND DOOR ROAD
            SOUTHEAST OF ROSCOE

0415 AM     TSTM WND DMG     CRYSTAL LAKE            42.23N 88.33W
07/20/2006                   MCHENRY            IL   LAW ENFORCEMENT

            TREES DOWN

0415 AM     TSTM WND DMG     BULL VALLEY             42.31N 88.35W
07/20/2006                   MCHENRY            IL   LAW ENFORCEMENT

            TREES DOWN

0420 AM     TSTM WND DMG     N BARRINGTON            42.15N 88.13W
07/20/2006                   COOK               IL   LAW ENFORCEMENT

            TREES DOWN. REPORTED BY SHERIFF

0425 AM     TSTM WND DMG     LONG GROVE              42.20N 88.00W
07/20/2006                   LAKE               IL   LAW ENFORCEMENT

            TREES DOWN

0430 AM     TSTM WND DMG     ST. CHARLES             41.92N 88.30W
07/20/2006                   KANE               IL   LAW ENFORCEMENT

            TREE DOWN.

0530 AM     TSTM WND DMG     WINNEBAGO               42.27N 89.24W
07/20/2006                   WINNEBAGO          IL   LAW ENFORCEMENT

            TREES DOWN EVERYWHERE-SHERIFF

0558 AM     TSTM WND DMG     KANKAKEE                41.12N 87.86W
07/20/2006                   KANKAKEE           IL   EMERGENCY MNGR

            TREE LIMBS DOWN ON HIGHLAND AND HIGHWAY 17 EAST OF
            KANKAKEE.

0623 AM     TSTM WND DMG     POLO                    41.98N 89.58W
07/20/2006                   OGLE               IL   EMERGENCY MNGR

            SMALL 3 TO 4 INCH BRANCHES DOWN.

&&

ALLSOPP

The radar

The Chicago radar (KLOT), 33 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cook

When
July 20, 8:30 AM CST to 8:32 AM CST
Where
Cook County, Hazel Crest
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.583, -87.683

Thunderstorm Wind, Cook

When
July 20, 8:31 AM CST
Where
Cook County, Hazel Crest
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.583, -87.683

A gust to 63 mph was measured.

Thunderstorm Wind, Cook

When
July 20, 10:30 AM CST
Where
Cook County, Dolton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
41.633, -87.617

A 50 foot tall tree was blown down onto a garage, which was destroyed. The tree also brought down power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519457, 5519456, 5519458.